Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Pittsburgh, PA

May 18, 20174 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2017, 3:44 PM EDT for 4 counties in Ohio. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 3:44 PM EDT (19:44 UTC)
Expired
May 18, 2017, 4:14 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Belmont County, OH, Guernsey County, OH, Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS51 KPBZ 181944
SVRPBZ
OHC013-059-111-121-182030-
/O.NEW.KPBZ.SV.W.0057.170518T1944Z-170518T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
344 PM EDT THU MAY 18 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southern Guernsey County in east central Ohio...
  Northwestern Monroe County in east central Ohio...
  Western Belmont County in east central Ohio...
  Northern Noble County in east central Ohio...

* Until 430 PM EDT.

* At 344 PM EDT, a severe thunderstorm was located near Byesville, or
  9 miles north of Caldwell, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Barnesville...                    Byesville...
  Bethesda...                       Flushing...
  Quaker City...                    Senecaville...
  Belmont...                        Pleasant City...
  Lore City...                      Morristown...
  Belle Valley...                   Sarahsville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 193 and 212.
 
  Interstate 77 in Ohio between mile markers 28 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3977 8158 3994 8166 4016 8102 3990 8091
TIME...MOT...LOC 1944Z 250DEG 29KT 3989 8153 

HAIL...1.00IN
WIND...60MPH
 
$$

07
2 follow-up statements
738 
WWUS51 KPBZ 182004
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
404 PM EDT THU MAY 18 2017

OHC013-059-111-121-182030-
/O.CON.KPBZ.SV.W.0057.000000T0000Z-170518T2030Z/
Guernsey OH-Monroe OH-Belmont OH-Noble OH-
404 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN GUERNSEY...NORTHWESTERN MONROE...WESTERN BELMONT AND
NORTHEASTERN NOBLE COUNTIES...

At 404 PM EDT, a severe thunderstorm was located 8 miles west of
Barnesville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter-size hail. 

SOURCE...Radar. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Locations impacted include...
Barnesville...                    Bethesda...
Quaker City...                    Belmont...
Lore City...                      Morristown...
Salesville...                     Wilson...
Somerton...                       Alledonia...
Fairview...                       Batesville...

This includes  Interstate 70 in Ohio between mile markers 193 and
212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3981 8136 4000 8148 4016 8102 3990 8091
TIME...MOT...LOC 2004Z 250DEG 29KT 3995 8133 

HAIL...1.00IN
WIND...60MPH
 
$$

07
023 
WWUS51 KPBZ 182014
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
414 PM EDT THU MAY 18 2017

OHC013-059-111-121-182023-
/O.CAN.KPBZ.SV.W.0057.000000T0000Z-170518T2030Z/
Guernsey OH-Monroe OH-Belmont OH-Noble OH-
414 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUERNSEY...
NORTHWESTERN MONROE...WESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES
IS CANCELLED...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled.

LAT...LON 3981 8136 4000 8148 4016 8102 3990 8091
TIME...MOT...LOC 2010Z 250DEG 29KT 3998 8123 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:52 PM EDT, 52 minutes earlier.

Area forecast discussion, May 18, 2:52 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
252 PM EDT Thu May 18 2017

.SYNOPSIS...
An approaching front will provide scattered showers and
thunderstorms through tonight. The front lingers near the
Mason-Dixon line Friday, with slightly cooler air behind it.
More rain chances arrive this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
The cap held steady into the early afternoon hours, but it now
appears to be breaking as some cells start to fire just
southwest of Zanesville. The hi-res models are not too excited
about potential development this afternoon, and think that most
convection will remain fairly disorganized as the best synoptic
support remains well off to the north. Will keep high chance
PoPs in the forecast for the afternoon/evening as a result.
Areas north of Pittsburgh still figure to have the best chance
of seeing a few isolated strong to severe thunderstorms, as this
area is scraped by the best deep level shear. Cannot rule out
gusty winds or hail with other storms though given ample CAPE
and marginally sufficient mid-level flow.

Kept chance PoPs going through much of the night as the frontal
boundary sinks into the CWA, but coverage along it will be
decreasing with the loss of heating. Expect the front to be not
too far south of Pittsburgh by 12Z, with a few isolated showers
continuing. Much-above normal low temperatures will again be
seen.

There is still some question as to if/when the boundary finally
clears the southern CWA border on Friday. Minor waves and/or
convective clusters could cause the front to waver, and thus
have maintained some low PoPs near/south of the Mason-Dixon line
through the day. A slightly cooler and drier air mass will push
in behind the boundary, although temperatures will remain above
normal for the most part.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Zonal mid-level flow at the start of this period will transition
to ridging by Sunday, thanks to a lifting trough over the
Plains. After a mostly quiet and cooler Friday night on the edge
of high pressure, moisture will once again build from the
southwest with time. This will lead to a slow rise in shower and
thunderstorm chances through Saturday and Saturday night,
although coverage will remain fairly limited as the ridge axis
passes. More widespread rain is anticipated by Sunday ahead of
an advancing frontal boundary. Temperatures will remain above
normal, although rises will be tempered by increasing clouds and
precipitation.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Rain continues into Sunday night, with chances decreasing late
Sunday night/Monday morning with the passage of the front. This
will knock temperatures back to near or even a bit below
climatology. Fairly broad troughing sets up thereafter, with a
couple of shortwaves providing precipitation chances Tuesday
through Thursday. Will keep values in the chance category given
model timing variations.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR is expected with gusty winds diminishing by early evening.
Isolated storms will be possible east of a line running roughly
from ZZV to FKL...but chances are not high enough for inclusion
in the TAF.

.Outlook...
Restrictions are possible again late Sat thru Mon with another
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 18, 3:14 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 AM EDT Thu May 18 2017

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>514-190715-
Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-190715-
Mercer-Venango-Forest-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. The main severe threat is damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ013>016-020-022-WVZ001-190715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for east central Ohio, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe storms are possible this afternoon and
evening. The main threat is damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Special weather statement, May 18, 3:32 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT THU MAY 18 2017

OHZ049-050-059-PAZ029-WVZ002-003-182000-
Jefferson-Harrison-Belmont-Washington-Brooke-Ohio-
332 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...

At 332 PM EDT, a strong thunderstorm was located near St.
Clairsville, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wheeling...                       Weirton...
Steubenville...                   Martins Ferry...
St. Clairsville...                Warwood...
Wellsburg...                      West Liberty...
Avella...                         Clearview...
Mingo Junction...                 Follansbee...

This includes  Interstate 70 in Ohio between mile markers 210 and
222.

LAT...LON 4040 8053 4015 8040 4002 8100 4019 8109
TIME...MOT...LOC 1932Z 249DEG 24KT 4014 8096

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:40 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson50 min
May 18, 4:07 PM EDTSevere Thunderstorm WarningPBZJefferson38 min
May 18, 5:07 PM EDTSevere Thunderstorm WarningPBZColumbiana38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.